Georgia, 2021

Tornado and Damaging Winds in Georgia, December 11, 2021

December 11, 2021 · NWS FFC · 6 events in 5 counties and zones

An unseasonably warm airmass ahead of a cold front sparked scattered showers and thunderstorms across north and central Georgia during the day, 11 December 2021. A few of these storms became strong to severe with localized wind damage and even a brief, weak tornado that touched down in middle Georgia (Wilkinson County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unseasonably warm airmass ahead of a cold front sparked scattered showers and thunderstorms across north and central Georgia during the day, 11 December 2021. A few of these storms became strong to severe with localized wind damage and even a brief, weak tornado that touched down in middle Georgia (Wilkinson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 11, 10:14 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 11, 10:14 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1014 AM EST Sat Dec 11 2021

.UPDATE...

The CAD wedge has quickly eroded this morning. As such, the
widespread dense fog from overnight and early morning has largely
dissipated, and the remnant Dense Fog Advisory has been allowed to
expire. Attention now turns to the line of convection just
entering northwest Georgia at this hour. While southwesterly flow
remains strong ahead of the line, instability is marginal, so the
overall convective intensity trends have been weakening. Still,
the potential for locally damaging wind gusts will be need to be
monitored through this afternoon.

RW

.PREV DISCUSSION... /Issued 656 AM EST Sat Dec 11 2021/

..12Z Aviation Area Forecast Discussion...

PREV DISCUSSION... /Issued 432 AM EST Sat Dec 11 2021/

SHORT TERM /Today through Sunday/...

Throughout the night, we've watched from afar as a line of tornadic
and damaging storms caused havoc across portions of the mid-
Mississippi River Valley and Midwest, reminding us just how
dangerous and destructive the weather can be. Our thoughts go out to
all those impacted by last night's historic severe weather event.

Closer to home, depending on your location you'd never expect to be
in a pre-storm environment with the CAD wedge just now beginning to
relinquish its hold across the forecast region. A Dense Fog Advisory
has been issued and extended to 15Z across portions of the forecast
area, although visibilities are beginning to improve for Central
Georgia and portions of the far western CWA. Surface southerly flow
will begin intensifying ahead of the incoming frontal system
throughout the morning, forcing the wedge front back to the
northeast as a moist airmass with 60+ degree dewpoints flood into
the area and late morning and afternoon temps climb into the 70s.

This influx of warm, moist air will provide potential for a couple
isolated severe storms this afternoon into the early evening as the
cold front advances into Georgia. A line of storms has already
formed along the frontal system and looks to move into far NW GA
around 18Z this afternoon with a Slight Risk for severe storms for
far NW and west central Georgia. The biggest limiting factor may be
instability, with SBCAPE values progged to max out between 250-750
J/kg in north and western Georgia just ahead of the incoming QLCS,
while SFC-500 mb shear values should be excess of 50 kts. Storms in
this environment should struggle to maintain vertical continuity and
would more likely be sheared off, but momentum transfer and water
loading within downdrafts could pose a threat for some isolated
damaging winds gusts, especially where the QLCS bows toward the
east. Additionally, a couple weak, brief tornadoes cannot be ruled
out either within this environment. 0-1 km shear values are expected
to be around 30-40 kt, with 0-1 km SRH values over 200 m2/s2, should
create a strong zone of shear and vertical vorticity along the QLCS.
However, weaker instability will struggle to take advantage of this
potential, and lack of shear in the 2km-4km range will likely
prevent any long-lived updrafts from sustaining themselves and
instead regular cycling and collapsing of updrafts should be
expected. All in all, the low-level shear is enough by itself for a
couple tornadoes to develop, but any that do form should remain weak
and short-lived. These chances will be mostly likely in far NW and
west central GA, but limited chances are possible throughout the
CWA. As the line of storms move through, looks for kinks within the
line as evidence of enhanced vertical vorticity along the
storm front. Rainfall accumulations on average should be under an
inch.

However, it should be noted that these conditions are dependent on
the wedge retreating from any particular area of interest. The wedge
tends to hang around much longer that expected and has quashed
severe potential in the past. While erosion is forecast, the
location of the wedge front should be monitored as any areas in the
cooler air would have very limited severe potential and areas along
the wedge front could have an increased chance of tornado
development.

Behind the cold front, temperatures should drop quickly with
clearing skies. By Sunday morning most areas north and west of I-85
will see morning temps in the 30s with areas in the higher
elevations likely below freezing for a couple of hours. A sunny and
calm Sunday will follow and highs rebound to very seasonal 50s to
low 60s.

Thiem

LONG TERM /Sunday Night through Friday/...

Looks like a quiet long term period with an upper ridge dominating
the area through the middle of the week. A short wave moves along
the northern Gulf and off the east coast of FL by the start of the
week. However...the effects of this system should remain south of
our area. So we can expect dry weather with a warming trend. The
upper flow becomes more west to southwest Thursday through Friday
as a frontal boundary sinks into the Southern Appalachians. Models
generally agree that the front may reach the TN/GA border by the
end of the period. Have continued with low pops for the far north
late Thursday into Friday.

41

AVIATION...
12Z Update...
As the CAD wedge continues to erode, LIFR Cigs and VSBYs are
turning to MVFR from the south and west, advancing NEward. ATL
remains the last spot to erode in the metro region with MVFR Cigs,
rising VSBYs and a shift to SWerly winds expected in the next 2-3
hours. CIGs improvement expected to be more gradual between
14-19Z from SW to NW. Line of SHRA and possible TSRA then moving
into are from NW. Potential TSRA timing around ATL b/w 20-23Z,
with lingering -SHRA and MVFR cigs afterward and eventual
improvement to VFR after 00Z.

/ATL Confidence...12Z Update...
Low-Medium on timing of VSBYs and CIGs improvement.
Medium on timing of shift to SSW winds.
High on Precip timing, TSRA potential, and all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  56  32  60 /  80   0   0   0
Atlanta         37  55  36  59 /  80   0   0   0
Blairsville     30  54  30  59 /  60   0   0   0
Cartersville    33  55  35  59 /  70   0   0   0
Columbus        42  60  39  64 /  90   0   0   0
Gainesville     37  55  35  59 /  70   0   0   0
Macon           43  62  35  64 /  80   5   0   0
Rome            35  56  33  62 /  60   0   0   0
Peachtree City  35  56  34  61 /  80   0   0   0
Vidalia         52  63  41  66 /  70  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....41
AVIATION...Thiem
Hazardous weather outlook, Dec 11, 9:57 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
957 AM EST Sat Dec 11 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
957 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms along and just ahead of a cold front
will continue to move south and east across much of Georgia
through the evening hours. The remainder of the morning into the
early afternoon hours will be the best timing for thunderstorms
along and north of the Interstate 85 corridor. The early afternoon
through the early evening hours will be the best timing for
thunderstorms south of I-85. Some thunderstorms could be strong
to severe and capable of producing damaging wind gusts. Severe
thunderstorms could also be capable of producing a brief tornado
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Dec 11, 9:19 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
919 AM EST Sat Dec 11 2021

GAZ001-002-111445-
Walker GA-Dade GA-
919 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northwestern Walker
and Dade Counties through 945 AM EST...

At 918 AM EST, a line of strong thunderstorms was along a line
extending from near Cole City to near Fabius, and moving east at 35
mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Trenton, Lookout Mountain, Stephensville, Rising Fawn, Chattanooga
Valley, New England, Morganville, Hooker, Cloudland Canyon State
Park, Cole City and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3499 8530 3498 8530 3479 8543 3472 8556
      3498 8560
TIME...MOT...LOC 1418Z 281DEG 31KT 3501 8559 3479 8584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 11, 9:50 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 AM EST Sat Dec 11 2021

GAZ001>003-111515-
Catoosa GA-Walker GA-Dade GA-
950 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northwestern Catoosa,
northwestern Walker and Dade Counties through 1015 AM EST...

At 949 AM EST, a line of strong thunderstorms was along a line
extending from Rossville to Trenton, and moving east at 25 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Lakeview, Wildwood, Fairview, Stephensville, Chattanooga  Valley, New
England, Morganville, Hooker, Cloudland Canyon State Park, Cooper
Heights and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3480 8536 3481 8557 3492 8559 3498 8554
      3499 8513
TIME...MOT...LOC 1449Z 265DEG 23KT 3498 8531 3487 8553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 10:26 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1026 AM EST Sat Dec 11 2021

GAZ001>003-011-111600-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
1026 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Catoosa, Walker,
central Dade and northwestern Chattooga Counties through 1100 AM
EST...

At 1025 AM EST, a line of strong thunderstorms was along a line
extending from Fairview to Sulpher Springs, and moving east at 40
mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Center Post, Blue Spring, Fairview,
Cloudland, Chattanooga  Valley, Cloudland Canyon State Park, Cooper
Heights, Rock Spring, Rising Fawn, Noble, Lakeview, Wood Station and
Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3492 8501 3491 8502 3488 8501 3486 8506
      3484 8506 3482 8508 3482 8513 3477 8514
      3448 8550 3480 8557 3498 8542 3499 8498
TIME...MOT...LOC 1525Z 268DEG 33KT 3494 8529 3470 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 11:39 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1139 AM EST Sat Dec 11 2021

GAZ005>007-012-013-111715-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-Fannin GA-
1139 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Gilmer, Murray,
Gordon, northwestern Pickens and northwestern Fannin Counties through
1215 PM EST...

At 1139 AM EST, a line of strong thunderstorms was along a line
extending from Eton to near Calhoun, and moving east at 55 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Calhoun, Chatsworth, Jasper, Ellijay, Eton, East Ellijay, Resaca,
Talking Rock, Fairmount, Ranger, Crandall, Higdon, Redbud, Conasauga
Lake, Cartecay, Cherry Log, Oakman, Fort Mountain State Park, Hinton
and Carters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3492 8437 3466 8432 3444 8449 3445 8507
      3462 8498 3462 8493 3463 8491 3468 8494
      3467 8490 3467 8489 3470 8493 3472 8492
      3470 8489 3472 8486 3473 8487 3474 8485
      3478 8488 3480 8484 3481 8486 3486 8484
TIME...MOT...LOC 1639Z 269DEG 47KT 3481 8475 3448 8491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Northeast Alabama radar (KHTX), 121 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Murray

When
December 11, 11:42 AM EST to 11:47 AM EST
Where
Murray County, 1.49 mi SSW of Chatsworth
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.750, -84.780

A storm spotter reported tree limbs blown down and roof blown off of a shed along Blackwell Rd SW of Chatsworth.

Thunderstorm Wind, Carroll

When
December 11, 1:15 PM EST to 1:20 PM EST
Where
Carroll County, Mt Zion
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.630, -85.180

The emergency manager reported a tree down on Bowdon Junction Rd, between Mount Zion Rd and Regional Airport Rd.

Thunderstorm Wind, Carroll

When
December 11, 1:24 PM EST to 1:29 PM EST
Where
Carroll County, 1.73 mi E of Plowshare
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.550, -85.050

The emergency manager reported a tree down on Stripling Chapel road, between Blandenburg road and Central high road.

Thunderstorm Wind, Walton

When
December 11, 2:20 PM EST to 2:25 PM EST
Where
Walton County, 0.69 mi N of Loganville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.840, -83.900

The emergency manager reported a tree on a power line on Loganville highway.

Thunderstorm Wind, Muscogee

When
December 11, 4:23 PM EST to 4:28 PM EST
Where
Muscogee County, 0.58 mi W of Wynnton
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.470, -84.960

Broadcast media and local fire department reported a tree down near Moore road.

Tornado, Wilkinson

When
December 11, 5:16 PM EST to 5:23 PM EST
Where
Wilkinson County, 6.64 mi SSW of Irwinton to 4.82 mi NW of Nickelsville
Rating
EF0
Path length
3.8 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.730, -83.210

A brief tornado touched down over south-central Wilkinson County|within a small area of pre-frontal showers and storms that|produced a very brief but discrete mini-supercell. Based on radar|(cell was less than 10 miles from KJGX) and confirmed ground|reports of trees down, the tornado tracked from roughly between|Hwy 96 and JW Bridges Road and US Hwy 441 just north of Maiden|Creek. A well-defined TDS was noted at around 2219Z (5:19 PM EST)|and this lined up well with trees that were seen down just west of|this location, along Pleasant Plains Church Road. The eastward-|moving tornado lifted past US 441 as no additional damage was |noted east of this point. [12/11/21: Tornado #1, County #1/1, EF-0, Wilkinson, 2021:22].

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyThe tornado archive for Georgia, 2021Warnings in Georgia, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996850, 996853, 996854, 996855, 996856, 996859.